Texas, 2012

High Wind in Texas, April 27, 2012

April 27, 2012 · NWS MAF · 4 events in 1 county or zone

Strong mid level winds associated with an approaching upper level trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds associated with an approaching upper level trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 2:20 AM MST, 31 minutes earlier.

Area forecast discussion, Apr 27, 2:20 AM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT FRI APR 27 2012

.DISCUSSION...

ANOTHER QUIET...WARM NIGHT ACROSS SE NM/WEST TEXAS...DESPITE WV
IMAGERY SHOWING A VIGOROUS UPPER TROUGH NORTH OF THE
REGION...EJECTING INTO THE CENTRAL PLAINS.  A LOOK AT CURRENT AND
PAST OBS SHOWS THAT THIS HAS NOT RESULTED IN WINDS QUITE AS STRONG
AS PREVIOUSLY ANTICIPATED THROUGH THE GUADALUPES...AND W/THE CURRENT
POSITION OF THE TROUGH...MODELS SUGGEST WINDS WILL NOT HIT CRITERIA
AT ALL THIS MORNING.  THUS...THE HIGH WIND WATCH WILL BE CANCELLED.
HOWEVER...WINDS SHOULD REMAIN SUFFICIENT FOR CRITICAL FIRE WX IN THE
GUADALUPES.  SEE FIRE WX DISCUSSION BELOW.

WV IMAGERY CURRENTLY SHOWS THE FETCH OF SUBTROPICAL MOISTURE THAT
HAMPERED TEMPS YESTERDAY LYING ACROSS THE SOUTHERN ZONES...AND
SHOULD EXIT TO THE ESE W/IN A FEW HOURS.  BETTER INSOLATION TODAY
SHOULD BE COUNTERED BY THE LOSS OF RIDGE AND DECREASING
HEIGHTS/THICKNESSES...FOR TEMPS TODAY A FEW DEGREES COOLER THAN
YESTERDAY.  FRIDAY NIGHT...A FRONT APPROACHES THE AREA...W/THE
GFS/ECMWF KEEPING IT NORTH OF THE CWA...WHILE THE NAM BRINGS IT INTO
THE WRN LOW ROLLING PLAINS BY 12Z SATURDAY.  LATEST NAM DOESN/T
BRING IT AS FAR SOUTH SATURDAY AS 24 HRS AGO...AS NOTED ON WARMER
MOS GUIDANCE FOR MAF.  THIS SHOULD PUT SUNDAY/S TEMPS CLOSER TO
NORMAL.  W/THE WAY THE MODELS HAVE BEEN DOWNPLAYING THE STRENGTH OF
THIS FRONT...PREFER LEANING TOWARDS THE WARMER NAM MOS GUIDANCE.
SATURDAY NIGHT...RETURN FLOW RESUMES...BRINGING LOW CLOUDS BACK INTO
THE EASTERN AREAS.  BY THIS TIME...AN UPPER TROUGH DEVELOPING OFF
THE WEST COAST WILL TRANSITION ZONAL FLOW ALOFT TO SW.  GFS
ADVERTISES A SLUG OF H5-H3 SUBTROPICAL MOISTURE NOT DISSIMILAR TO
YESTERDAY/S OVERSPREADING THE CENTRAL/SE FA SUNDAY AFTERNOON...WHICH
SHOULD KEEP A LID ON TEMPS.  W/RETURN MOISTURE IN THE AREA...THE OLD
FRONTAL BOUNDARY...AND A SERIES OF SHORTWAVES BEGINNING TO MOVE UP
THRU THE AREA...SUNDAY AFTERNOON LOOKS TO BE OUR FIRST CHANCES OF
CONVECTION.  THESE CHANCES SHOULD CONTINUE INTO AT LEAST THE FIRST
PART OF NEXT WEEK...W/THE ECMWF SUGGESTING BEST CHANCES MONDAY.
YESTERDAY...THE GFS LED THE ECMWF IN BRINGING THE UPPER TROUGH
ONSHORE NEXT WEEK...WHEREAS TODAY...THE ECMWF LEADS.  W/THESE
UNCERTAINTIES IN THE LONG-RANGE MODELS...HAVE KEPT GRIDS BEYOND
TUESDAY.

FOR EXTENDED TEMPS...FORECAST SOUNDINGS AND TEMP GRIDS SUGGEST GFS
GUIDANCE IS REASONABLE...AND WE/LL STAY AOA IN CONSIDERATION OF THE
SLIGHTLY WARMER ECMWF.

&&

.FIRE WEATHER...

A SHORTWAVE MOVING OVER THE REGION HAS RESULTED IN INCREASING WIND
SPEEDS ACROSS THE WEST THIS MORNING.  I EXPECT MOST OF THIS TO
DECREASE DURING THE DAY EXCEPT FOR THE GUADALUPE MOUNTAINS WHERE I
EXPECT 20FT WINDS OF 20 MPH OR GREATER TO CONTINUE THROUGH THE DAY.
COMBINE THESE WINDY CONDITIONS WITH UNSEASONABLY WARM
TEMPERATURES... MINIMUM RH BELOW 10 PERCENT AND VERY HIGH FIRE
DANGER WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS.  HAVE UPGRADED
THE FIRE WX WATCH TODAY FOR THE GUADALUPE MOUNTAINS TO A RED FLAG
WARNING.  VERY LOW RH IS EXPECTED FOR ALL THE REGION TODAY BUT
SUSTAINED 20 FT WINDS WILL GENERALLY BE LACKING ACROSS THE PLAINS.
HOWEVER SOME LOCATIONS COULD APPROACH CRITICAL FIRE WX CONDITIONS.
SLIGHTLY COOLER TEMPERATURES ARE EXPECTED OVER THE WEEKEND WHICH
WILL HELP.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 90  54  87  62  /   0  10   0  10
BIG SPRING TX              91  55  88  61  /   0   0   0  10
CARLSBAD NM                91  55  89  57  /   0  10  10  10
DRYDEN TX                 100  65  87  65  /   0  10  10  10
FORT STOCKTON TX           94  63  94  63  /   0  10  10  10
GUADALUPE PASS TX          82  62  85  59  /   0   0   0   0
HOBBS NM                   88  55  86  56  /   0  10  10  10
MARFA TX                   83  47  87  50  /   0   0   0   0
MIDLAND INTL AIRPORT TX    91  57  92  61  /   0  10   0  10
ODESSA TX                  90  59  92  65  /   0  10   0  10
WINK TX                    94  56  94  61  /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

72/44
Hazardous weather outlook, Apr 27, 1:50 AM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 AM CDT FRI APR 27 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
350 AM CDT FRI APR 27 2012 /250 AM MDT FRI APR 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND WINDY CONDITIONS WILL RESULT IN A DANGEROUS FIRE
WEATHER SITUATION ACROSS THE GUADALUPE MOUNTAINS TODAY. A RED FLAG
WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS TODAY INTO EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 27, 2:51 AM MST to 11:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 27, 3:00 AM MST to 8:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 27, 4:00 AM MST to 8:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 27, 4:42 AM MST to 10:58 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

There were several hours of sustained west winds of 45-55 mph with several gusts over 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370595, 370594, 370593, 370596.